Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 22, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 25, 2019, 3:43 PM MDT for Baca County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2019, 3:43 PM MDT (21:43 UTC)
- Expired
- May 25, 2019, 4:15 PM MDT
- In force
- 32 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Baca County, CO
The radar
The Dodge City radar (KDDC), 195 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 2:03 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.7
The text
As transmitted.
911
WUUS55 KPUB 252143
SVRPUB
COC009-252215-
/O.NEW.KPUB.SV.W.0022.190525T2143Z-190525T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
343 PM MDT Sat May 25 2019
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northeastern Baca County in southeastern Colorado...
* Until 415 PM MDT.
* At 343 PM MDT, a severe thunderstorm was located 7 miles northeast
of Walsh, or 7 miles west of The Saunders Elevator, moving
northeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Baca County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3732 10213 3740 10228 3761 10220 3753 10204
3739 10204
TIME...MOT...LOC 2143Z 214DEG 16KT 3744 10217
HAIL...1.00IN
WIND...<50MPH
$$
KTS3 follow-up statements
121
WWUS55 KPUB 252155
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
355 PM MDT Sat May 25 2019
COC009-252215-
/O.CON.KPUB.SV.W.0022.000000T0000Z-190525T2215Z/
Baca CO-
355 PM MDT Sat May 25 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHEASTERN BACA COUNTY...
At 355 PM MDT, a severe thunderstorm was located near The Saunders
Elevator, moving northeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
northeastern Baca County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3736 10208 3743 10218 3751 10221 3760 10217
3753 10204 3739 10204
TIME...MOT...LOC 2155Z 214DEG 16KT 3748 10213
HAIL...1.00IN
WIND...<50MPH
$$
KTS537
WWUS55 KPUB 252200
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
400 PM MDT Sat May 25 2019
COC009-252215-
/O.CON.KPUB.SV.W.0022.000000T0000Z-190525T2215Z/
Baca CO-
400 PM MDT Sat May 25 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR EAST CENTRAL BACA COUNTY...
At 400 PM MDT, a severe thunderstorm was located over The Saunders
Elevator, moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of east
central Baca County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3742 10211 3751 10213 3757 10211 3753 10204
3739 10204
TIME...MOT...LOC 2200Z 215DEG 22KT 3747 10204
HAIL...1.00IN
WIND...<50MPH
$$
KTS592
WWUS55 KPUB 252207
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
407 PM MDT Sat May 25 2019
COC009-252216-
/O.EXP.KPUB.SV.W.0022.000000T0000Z-190525T2215Z/
Baca CO-
407 PM MDT Sat May 25 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BACA COUNTY WILL
EXPIRE AT 415 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
LAT...LON 3742 10211 3751 10213 3757 10211 3753 10204
3739 10204
TIME...MOT...LOC 2206Z 214DEG 16KT 3749 10203
$$
KTSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:16 PM MDT, 27 minutes earlier.
Area forecast discussion, May 25, 3:16 PM MDT, 27 minutes before
Area Forecast Discussion National Weather Service Pueblo CO Issued by National Weather Service Denver CO 316 PM MDT Sat May 25 2019 .SHORT TERM...(This evening through Sunday) Issued at 316 PM MDT Sat May 25 2019 ...Severe Weather expected across the eastern plains this afternoon and again Sunday afternoon... A severe thunderstorm watch is in effect until 9 PM for the far southeast plains of Baca, Bent, and Prowers Counties. We've already issued a few warnings and we expect a few more storms to initiate along a convergence zone currently analyzed on GOES-16 (and surface mesonets) to be across the middle of Baca County westward into eastern Las Animas County. South of the boundary dewpoints are in the mid to upper 50s, which is a bit lower than the high res models had been indicating for this afternoon. As a result, surface-based CAPE will also be less than originally expected, but we still expect 1500-2000 J/kg, enough for severe- sized hail up to golf ball in size and potentially damaging straight line winds to 60 mph. 0-6 km wind shear is still excellent for supercells, and new storms should fire along the boundary and more quickly northeast across Baca, Prowers, and SE Bent Counties through 6-7 PM or so. Conditions across the rest of our area are too dry for precipitation the rest of today and tonight. After the storms move into Kansas from extreme southeast Colorado, we should be dry all night area-wide. We've been watching the potential for patchy fog across Crowley and Kiowa Counties in the moist upslope flow along the east side of the Palmer Divide eastward into Kansas. The HRRR originally had it pushed west into the COS metro area, but has recently backed off that solution. Have included patchy fog into eastern El Paso, northern Crowley, and Kiowa Counties after 3 AM. Convective outflow from storms in Kansas would enhance the moist low-level flow, increasing fog potential along the south and east side of the Palmer Divide, but confidence in any fog making it to the I-25 corridor is low at this time. Sunday looks to be a repeat of this afternoon across our area, including the potential for severe weather, albeit a little further west and north than this afternoon. SPC has our far eastern zones in an enhanced risk of severe weather Sunday afternoon. As with today's severe weather, the threat and impacts depend mostly on how far north and west the low-level moisture can get. For now the moisture looks to make it east of a line from Kim to La Junta to Limon. The surface convergence zone behaves much more like a traditional dryline Sunday afternoon, with good southwest winds to the west along with warm/very dry air. Dewpoints to the east of the dryline should reach the upper 50s. Convergence along the dryline should initiate a few storms after 2 PM, especially given the mid-80s temps at the surface that are expected. Surface based CAPE values again support severe weather, with 2500-3000 J/kg. 0-6 km shear also supports supercells as the primary mode of convection, with 45-50 kts. Dryline-relative flow and a good capping inversion at 700 mb means storms should be fairly discrete as they move northeast off the dryline. Low- level wind shear/SRH and a lack of a secondary boundary (other than the dryline) means the threat of tornadoes is probably low. The biggest impacts tomorrow will be large hail and damaging wind gusts. Aside from the severe threat, the mountains should see diurnal convection Sunday afternoon into the evening with lightning and gusty winds the main impacts. Some of the storms may survive the trek east, but just an isolated chance across the Palmer Divide, Raton Mesa, San Luis Valley, and the Wet Mountain Valley. High temperatures will range from upper 70s to mid 80s across the plains, to the low 70s in the San Luis Valley and upper Arkansas basin, and upper 40s and 50s in the mountains. .LONG TERM...(Sunday night through Saturday) Issued at 316 PM MDT Sat May 25 2019 Storms that form Sunday afternoon should be moving east into Kansas by late Sunday evening, and most areas should be dry overnight into Monday. A potent late-season storm across California will continue to move east throughout the day Monday, and by midnight Tuesday the center of the storm should be across the Utah/Colorado border. Ahead of the trough strong southwest flow will continue over our area both aloft and at the surface, resulting in another warm afternoon Monday, with convective chances confined to the eastern San Juans and Sangre De Cristos. Across the plains low-level moisture will be pushed well east into Kansas so we do not expect any repeat of Saturday/Sunday's severe weather. On Tuesday the trough moves across northern Colorado and into Nebraska by Tuesday afternoon. Despite decent QG forcing throughout the day, our area looks to be dry slotted, especially across the plains. The trough does advect cooler air aloft, so despite the dry low-levels, diurnal convection is possible across El Paso County and across the mountains, with the primary impacts lightning and gusty winds. Instability overall should be limited. Late Tuesday into Wednesday as the trough moves further northeast our area is under northwest flow. The ejecting surface low across the central plains drags a cold front across eastern Colorado late Tuesday, and it should clear our area early Wednesday. The post frontal air is seasonably cool, and there is a fair amount of cold advection at 700 mb throughout the day, resulting in below normal highs for Wednesday. The COS metro area should struggle to reach 60 degrees and the plains only in the mid to upper 60s. The plains should remain dry behind the front, while once again with good cooling aloft the mountains could see isolated showers during the afternoon, with the best chances from the eastern San Juans/La Garitas to the upper Arkansas Basin. For Thursday and Friday yet another trough is positioned upstream across the Great Basin, resulting in southwest flow aloft and a continuation of afternoon thunderstorms across the mountains. 700 mb temps warm a bit on Thursday, then another warm another 4-6 degC on Friday, resulting a nice warming trend at the surface and a return to more seasonable temperatures, even above normal by Friday with mid 80s across the southeast plains. Enough low level moisture should be in place across the plains for some of the afternoon storms to survive the trek east out of the mountains and off the Palmer Divide and Raton Mesa. Will keep low PoPs in place to account for this each afternoon/evening. Instability remains fairly limited so main impacts would be gusty winds and some lightning. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 316 PM MDT Sat May 25 2019 Quiet weather expected across the terminals through Sunday evening, with VFR conditions expected and no precipitation. High resolution models develop some fog along the east side of the Palmer Divide, and early runs brought the fog into the COS metro area, perhaps as far west as the airport. However, recent trends have backed off so will remove the TEMPO group for fog. Evening shifts will watch the trends, especially if convection to the east can send a gustfront west up the slope of the Palmer Divide which would increase the coverage and westward push of any fog that develops. Otherwise expect drainage winds through mid morning and no aviation impacts. By Sunday afternoon southeast to south winds will once again increase at PUB and COS, gusting 20-25 kts. At ALS expect similar afternoon winds as Saturday, with southwest winds gusting 25 kts or so. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SCHLATTER LONG TERM...SCHLATTER AVIATION...SCHLATTER
Hazardous weather outlook, May 25, 11:34 AM MDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO Issued by National Weather Service Denver CO 1134 AM MDT Sat May 25 2019 COZ058>089-093>099-261745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1134 AM MDT Sat May 25 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight A few severe thunderstorms are possible after 3 PM through early evening across the far southeastern plains. The best chance for severe thunderstorm activity will be east of a line from Eads to Las Animas to Kim. The primary threat will be hail up to the size of ping pong balls and wind gusts to 60 mph. The storms should move east into Kansas by early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are expected over the far southeast plains Sunday afternoon and evening, and there will be the possibility of a few severe storms, with hail the size of golf balls, wind gusts in excess of 60 mph, and an isolated tornado cannot be ruled out. Isolated to scattered thunderstorms are expected over and near the mountains Sunday afternoon and evening, with the main storm risks being lightning and gusty outflow winds. On Monday and Tuesday, isolated to scattered thunderstorms are expected over the mountains. Then on Wednesday, isolated to scattered storms will be possible from about the Interstate 25 corridor and westward. Thursday and Friday, storm coverage is forecast to mainly be over the mountains. The main storm risks will be lightning and gusty outflow winds. Showers and thunderstorms will be capable of producing light snow accumulations at times over the high mountain peaks, especially Monday through Wednesday when the temperatures will be coolest. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the far southeastern plains generally after 3 pm this afternoon.
In the hours before
Special weather statement, May 25, 2:23 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
223 PM MDT Sat May 25 2019
COZ099-252115-
Springfield Vicinity/Baca County CO-
223 PM MDT Sat May 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PROWERS AND EASTERN BACA
COUNTIES UNTIL 315 PM MDT...
At 223 PM MDT, Doppler radar was tracking a strong thunderstorm over
Campo, or 18 miles south of Springfield, moving northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Springfield, Walsh, Vilas, Campo, Two Buttes and Stonington.
LAT...LON 3699 10234 3699 10243 3708 10286 3765 10252
3765 10238 3751 10204 3720 10204
TIME...MOT...LOC 2023Z 220DEG 43KT 3714 10258
KTSLocal storm report, May 25, 2:59 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
259 PM MDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HAIL 5 NNE CAMPO 37.17N 102.54W
05/25/2019 E1.00 INCH BACA CO PUBLIC
&&
RMGLocal storm report, May 25, 3:29 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
329 PM MDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HEAVY RAIN 1 WNW WALSH 37.39N 102.29W
05/25/2019 M0.87 INCH BACA CO TRAINED SPOTTER
SPOTTER REPORTED 3/4 INCH HAIL.
&&
RMGSpecial weather statement, May 25, 3:31 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
331 PM MDT Sat May 25 2019
COZ098-099-252215-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
331 PM MDT Sat May 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PROWERS AND
NORTHEASTERN BACA COUNTIES UNTIL 415 PM MDT...
At 331 PM MDT, Doppler radar was tracking a strong thunderstorm over
Walsh, or 12 miles southwest of The Saunders Elevator, moving
northeast at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Walsh and Stonington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
LAT...LON 3723 10219 3734 10243 3775 10227 3762 10204
3734 10204
TIME...MOT...LOC 2131Z 216DEG 15KT 3738 10224
KTSSpecial weather statement, May 25, 3:33 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Pueblo CO 333 PM MDT Sat May 25 2019 COZ099-252215- Springfield Vicinity/Baca County CO- 333 PM MDT Sat May 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BACA COUNTY UNTIL 415 PM MDT... At 333 PM MDT, Doppler radar was tracking a strong thunderstorm near Pritchett, or 9 miles southwest of Springfield, moving northeast at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Springfield and Vilas. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3722 10274 3732 10288 3761 10272 3737 10236 TIME...MOT...LOC 2133Z 214DEG 16KT 3732 10275 KTS
Special weather statement, May 25, 3:42 PM MDT, 1 minute before
Special Weather Statement National Weather Service Pueblo CO 342 PM MDT Sat May 25 2019 COZ099-252230- Springfield Vicinity/Baca County CO- 342 PM MDT Sat May 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BACA COUNTY UNTIL 430 PM MDT... At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Black Mesa Park, or 18 miles northwest of Boise City, moving north at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Campo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3730 10280 3727 10247 3699 10259 3700 10287 TIME...MOT...LOC 2139Z 196DEG 36KT 3689 10277 Heavener
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:01 PM MDT | Special Weather Statement | PUB | Baca | 44 min |
| May 25, 2:23 PM MDT | Special Weather Statement | PUB | Baca | 52 min |
| May 25, 2:28 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 32 min |
| May 25, 2:59 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 31 min |
| May 25, 3:31 PM MDT | Special Weather Statement | PUB | Baca | 44 min |
| May 25, 3:33 PM MDT | Special Weather Statement | PUB | Baca | 42 min |
| May 25, 3:42 PM MDT | Special Weather Statement | PUB | Baca | 48 min |
| May 25, 3:52 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 38 min |
| May 25, 4:30 PM MDT | Special Weather Statement | PUB | Baca | 45 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.